Alert archive / North Dakota / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood watch at Jun 20, 2013, 1:15 PM CDT for 9 counties in North Dakota. It was in force for 62 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2013, 1:15 PM CDT (18:15 UTC)
- Expired
- Jun 23, 2013, 3:19 AM CDT
- In force
- 62 hr
- Issued by
- NWS Bismarck, ND
- Flood severity
- None
Counties Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 9:04 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 20, 9:04 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 904 AM CDT THU JUN 20 2013 .UPDATE... ISSUED AT 846 AM CDT THU JUN 20 2013 MAIN CONCERN THIS MORNING WILL BE HEAVY RAIN AND POSSIBLE SEVERE WEATHER. CURRENT TRENDS HAVE THE LINE OF STORMS MOVING THROUGH THE NORTH CENTRAL INTO CANADA THIS MORNING. HAVE NOT RECEIVED SEVERE REPORTS IN THE PAST FEW HOURS FROM THIS LINE. SO FOCUSED ON HEAVY RAIN. LINE HAS GENERALLY BEEN DIMINISHING...PROBABLY A DIURNAL TREND. EXPECT ENVIRONMENT TO BE FAVORABLE FOR THUNDERSTORM REGENERATION THIS AFTERNOON. SO TRENDED THE POPS DOWN THIS MORNING SOUTHWEST AND SOUTH CENTRAL. THERE WILL BE HEIGHTEN CONCERNS FOR FLOODING ACROSS THE JAMES RIVER VALLEY TONIGHT AND THROUGH THE WEEKEND. UPDATE ISSUED AT 700 AM CDT THU JUN 20 2013 NO SIGNIFICANT CHANGES WERE REQUIRED WITH THIS FORECAST UPDATE OTHER THAN TO INCORPORATE THE OBSERVED RADAR TRENDS THROUGH 1130 UTC INTO THE HOURLY POP FORECAST. THE LINE OF THUNDERSTORMS FROM PORTAL...THROUGH CENTER AND JUDSON HAS REMAINED BELOW SEVERE LIMITS OVER THE PAST HOUR OR SO...WITH FREEZING LEVELS NEAR 15 KFT MSL AND A STABLE LAYER FROM THE SURFACE THROUGH 850 MB REDUCING DOWNDRAFT PENETRATION BEING THE LIMITING FACTORS TO HAIL AND DAMAGING WINDS RESPECTIVELY. SEE THE HYDROLOGY DISCUSSION BELOW FOR THE LATEST HYDROLOGY PRODUCT METHODOLOGY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 455 AM CDT THU JUN 20 2013 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS SEVERE WEATHER POTENTIAL...INCLUDING FLASH FLOODING. STRONG/SEVERE STORMS ACROSS THE WEST EXPECTED TO PERSIST INTO THE MORNING HOURS. THE OVERALL TREND OF STORMS IN THE JAMES RIVER VALLEY HAS BEEN DOWNWARD OF LATE...BUT ISOLATED FLASH FLOODING WILL REMAIN POSSIBLE OVER THE NEXT SEVERAL HOURS. AFTER A BRIEF LULL IN INTENSITY DURING THE LATE MORNING...STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS THE CENTRAL PORTION OF THE FORECAST AREA...THEN MOVE EAST THROUGH THIS EVENING. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING AN ISOLATED TORNADO. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 455 AM CDT THU JUN 20 2013 SOUTHERN COUNTIES ARE IN THE SPC SLIGHT RISK AREA FOR FRIDAY AFTERNOON AND NIGHT WITH MULTIPLE ROUNDS OF STORMS POSSIBLE. FOR SATURDAY...THE SOUTHEAST HALF WILL BE UNDER THE HIGHEST THREAT FOR SEVERE STORMS. ADDITIONAL CONVECTION WILL BE POSSIBLE SUNDAY INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 846 AM CDT THU JUN 20 2013 LINE OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL NORTH DAKOTA AT 9 AM CDT. MAIN THUNDERSTORM THREAT FOR THE REMAINDER OF THE MORNING FROM KMOT-KJMS. THUNDERSTORMS HAVE MOVED PAST KISN-KDIK- KBIS THIS MORNING...BUT COULD SEE REGENERATION THIS AFTERNOON. GENERALLY VFR...WITH OCNLY MVFR IN THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 700 AM CDT THU JUN 20 2013 THE FLASH FLOOD WARNINGS THAT WERE IN EFFECT OVERNIGHT HAVE BEEN REPLACED BY AREAL FLOOD WARNINGS TO HANDLE THE CONTINUED OVERLAND FLOOD THREAT FROM HEAVY RAINFALL...WITH ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED THIS AFTERNOON AND EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...RPK LONG TERM...RPK AVIATION...WAA HYDROLOGY...AYD
Hazardous weather outlook, Jun 20, 9:10 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 910 AM CDT THU JUN 20 2013 NDZ004-011-012-211145- BOTTINEAU-WARD-MCHENRY- 910 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS INT NORTH CENTRAL NORTH DAKOTA THIS MORNING WILL HAVE ISOLATED LARGE HAIL AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AROUND MIDDAY AND CONTINUE THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...AND WILL BE POSSIBLE AGAIN EARLY NEXT WEEK. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051- 211145- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 910 AM CDT THU JUN 20 2013 /810 AM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHWEST NORTH DAKOTA THIS MORNING. ISOLATED LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AROUND MIDDAY NEAR THE HIGHWAY 83 CORRIDOR...AND SPREAD EAST THROUGH THE AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...AND WILL BE POSSIBLE AGAIN EARLY NEXT WEEK. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA HAVE THE HIGHEST THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND AGAIN FRIDAY AND SATURDAY...ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA. AYD/RPK/WAA
In the hours before
Local storm report, Jun 20, 9:40 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN BERLIN 46.38N 98.49W
06/20/2013 E3.50 INCH LAMOURE ND EMERGENCY MNGR
&&
HAMILTONLocal storm report, Jun 20, 9:47 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HEAVY RAIN 10 W JAMESTOWN 46.91N 98.92W
06/20/2013 E2.15 INCH STUTSMAN ND BROADCAST MEDIA
&&
HAMILTONSpecial weather statement, Jun 20, 10:32 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1032 AM CDT THU JUN 20 2013 NDZ012-201615- MCHENRY- 1032 AM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT... AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MCHENRY COUNTY...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... KARLSRUHE... GEORGE LAKE... DENBIGH... TOWNER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Jun 20, 11:04 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY RAIN 4 S MOHALL 48.71N 101.51W
06/20/2013 M1.45 INCH RENVILLE ND CO-OP OBSERVER
1.45 INCHES OF RAIN IN A 2 HOUR PERIOD BETWEEN 8AM AND
10AM
&&
KSIMOSKOSpecial weather statement, Jun 20, 11:38 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1138 AM CDT THU JUN 20 2013 NDZ012-013-201730- MCHENRY ND-PIERCE ND- 1138 AM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT FOR PIERCE AND EASTERN MCHENRY COUNTIES UNTIL 1230 PM CDT... AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTH OF BOTTINEAU TO 33 MILES NORTHWEST OF MADDOCK TO 33 MILES WEST OF MADDOCK...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BARTON... BALTA... RUGBY... SILVA... WOLFORD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON/HUBER
Special weather statement, Jun 20, 12:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT THU JUN 20 2013
NDZ013-201815-
PIERCE-
1214 PM CDT THU JUN 20 2013
...SPECIAL WEATHER STATEMENT...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL PIERCE COUNTY...MOVING EAST AT
30 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...WILL ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL PIERCE COUNTY AT 1230 PM CDT
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
TARDIF-HUBER/HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:20 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| Jun 19, 10:42 PM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 19, 11:18 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 42 min |
| Jun 19, 11:32 PM CDT | Flash Flood Warning | BIS | Dickey | 6 hr |
| Jun 19, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 20, 12:48 AM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 6 hr |
| Jun 20, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 64 min |
| Jun 20, 1:17 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 1:53 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 67 min |
| Jun 20, 2:34 AM CDT | Flash Flood Warning | BIS | Dickey, LaMoure | 6 hr |
| Jun 20, 3:01 AM CDT | Flash Flood Warning | BIS | Wells | 6 hr |
| Jun 20, 4:12 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 63 min |
| Jun 20, 4:20 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 55 min |
| Jun 20, 4:27 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 4:55 AM CDT | Areal Flood Warning | BIS | Dickey, LaMoure, Logan, Stutsman | 30 hr |
| Jun 20, 6:17 AM CDT | Areal Flood Warning | BIS | Wells | 28 hr |
| Jun 20, 11:00 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jun 20, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Jun 20, 5:00 PM CDT | Flash Flood Warning | BIS | Emmons | 6 hr |
| Jun 20, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 60 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jun 20, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 43 min |
| Jun 20, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 41 min |
Nearby
Flash Flood Watches in North Dakota, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.